MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number M001456710
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although it has been indicated that a portion of the guidewire will be returned to angiodynamics for evaluation, it has not yet arrived.Upon receipt, the device sample will be forwarded to the manufacturer, (b)(4) mfg., for evaluation.A supplemental medwatch will be submitted upon completion of the investigation.((b)(4)).
 
Event or Problem Description
Received notification from (b)(6) of an event in the (b)(6): "guidewire (packaged with xcela picc) got stuck 10-15cm from insertion site and could not be withdrawn.Catheter and sheath used to atempt to dislodge but tip broke in patient - this could not be snared or retrieved endovascularly and had to be left in situ.Details of injury (to patient, carer or healthcare professional): prolonged procedure to attempt to retrieve eventually abandoned with fragment left in situ.No direct harm action taken (includes any action by patient, carer or healthcare professional, or by the manufacturer or supplier): patient informed.Vascular surgery consulted who felt risk benefit was in favor if leaving in situ." it has been indicated that portion of the guidewire not left in situ will be returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
The reported packaging lot (5359445) for item number m001456710 had purchased component item number 10600961 (angiodynamics lot 645215 [sl# 10974359]) packaged in it.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The march 2019 angiodynamics complaint report was reviewed for the xcela pasv picc product family and the failure mode "guidewire fractured/migrated." no adverse trend was indicated.As received, the guidewire was not returned in its protective hoop.It was noted during the visual inspection that the guidewire was unraveled and the piece that had fractured from the wire was not returned for evaluation.The guidewire (10600961) in question is a purchased component from lake region medical.A supplier corrective action request (scar) and the returned sample were sent to lake region medical for evaluation, root cause determination and correction/corrective action.Per the scar response, the observations made during the analysis found that the distal weld and the most distal section of the core wire were not returned.The core wire flat section was severely twisted.A camber was present in the core wire body and the distal tip of the core wire appeared to have been shaped.Based on the evidence presented by the sample and the information provided by the supporting documentation, the guidewire manufacturer attributed the event damage to : device force against resistance, improper use, improper handling.The directions for use provided with the xcela picc contain the precaution to: "exercise care when advancing the catheter or guidewire to avoid trauma to the vessel intima." additional guidance is provided regarding guidewire coating activation, insertion and withdrawing.(b)(4).

Brand Name
ANGIODYNAMICS / XCELA
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8244136
Report Number1317056-2019-00009
Device Sequence Number16675940
Product Code LJS
UDI-Device IdentifierM001456710
UDI-PublicM001456710
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K070002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue NumberM001456710
Device Lot Number5359445
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2018
Supplement Date Received by Manufacturer12/17/2018
Initial Report FDA Received Date01/14/2019
Supplement Report FDA Received Date04/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;